What is Oral Thrush? With Which Inhalers Should I Rinse My Mouth?

How To Prevent Oral Thrush

Dear Dr. Mahler:  

I am concerned about getting thrush. I was diagnosed with severe COPD, and have improved with Stiolto Respimat. My pulmonary doctor said that I am now in the moderate category.  A nurse who works at a community college with me asked if I was rinsing my mouth with water after inhaling the medication. She said that I should do this to prevent thrush. Is that correct?

Sophia from Key Biscayne, FL

Dear Sophia:

Oral thrush is a commonly used phrase for a fungal infection of the mouth and throat (oral cavity). The fungus is called Candida albicans, and the medical condition is called oral candidiasis. This happens when the fungus – Candida albicans – accumulates in your mouth and throat.

Oral thrush with white plaques on the tongue

Oral thrush with white plaques on the tongue

 Candida albicans is a normal organism in your mouth, but sometimes it can overgrow and cause symptoms. Oral thrush causes creamy white lesions, usually on your tongue, the sides of the mouth, and/or the back of the throat. Although oral thrush can affect anyone, it’s more likely to occur in the elderly, in people with suppressed immune systems, or  those who take certain medications. Inhaler medications that contain a corticosteroid (prednisone-like medication) increase the chances of oral thrush developing.
Symptoms of oral thrush include:
1. loss of taste or an unpleasant taste in the mouth
2. redness inside the mouth and throat
3. cracks at the corners of the mouth
4. a painful, burning sensation in the mouth
Oral thrush is diagnosed by an examination of the tongue and mouth

Oral thrush is diagnosed by an examination of the tongue and mouth

 Sophiayou are taking Stiolto Respimat – which contains two different types of bronchodilators. There is no inhaled corticosteroid in Stiolto. Therefore, it is not necessary for you to rinse your mouth after using the medication. Advair, Symbicort, and Breo are approved medications for those with COPD that do contain an inhaled corticosteroid. After inhaling these medications, it is recommended to rinse the mouth with water and then spit out the water.
 
Sincerely,
Donald A. Mahler, M.D.

Errors are Common in Inhaler Use: A Systematic Review

Errors in Inhaler Use – both Metered-dose and Dry-powder 

Background: Correct use of inhalers is “key” for those with COPD to benefit from best available medications. Unfortunately, the medical profession has not done a good job in providing on-going education on proper use.

Study: Dr. Sanchis and colleagues performed a systematic review of articles published over 40 years (1975 – 2014) which reported on direct observation of inhaler technique by trained nurses and respiratory therapists. The purpose was to identify common errors and the percentage of patients.  The article was published on-line on April 6, 2016, in the journal CHEST.

Results: Information was available in 54,354 subjects. The most common errors with pressurized metered-dose inhalers were:

Example of pressurized metered-dose inhaler.

Example of pressurized metered-dose inhaler.

  1. no breath hold after full inhalation – 46%
  2. poor co-ordination between pushing down the canister and inhaling – 45%
  3. incorrect speed and/or depth of breathing in – 44%

The most common errors with dry-powder inhalers were:

Examples of dry-powder inhalers

Examples of dry-powder inhalers

  1. not breathing out completely before inhaling the powder – 46%
  2. no breath hold after full inhalation – 37%
  3. not preparing the inhaler correctly – 28%

Conclusions: Incorrect inhaler technique is common and has not improved over the past 40 years. There is an urgent need for new approaches in education.

My Comments: Many of those with COPD need repeated review of correct inhaler use. Remember, the medication needs to reach the small breathing tubes deep in the lungs to make it easier to breathe. If you are not sure that you are inhaling correctly, ask your health care provider or nurse to watch you perform all of the steps.

Inhaled Corticosteroids and Pneumonia

Stopping Inhaled Corticosteroids Reduces Pneumonia

Background: Inhaled corticosteroids are an inhaled form of prednisone which reduces inflammation. Inhaled corticosteorids are approved  by the US Food and Drug Administration (FDA) to treat those with COPD in combination with a long-acting beta2-agonist bronchodilator. The names of these medications are: Advair; Symbicort; and Breo.

Studies show that these medications make it easier to breathe and reduce the chances of an exacerbation (worsening of shortness of breath, increased coughing, and/or more mucus) usually due to a chest infection. However, there is an increased risk of pneumonia in those with COPD who use Advair, Symbicort, or Breo.

Study Findings: In the November 2015 issue of CHEST (volume 148; pages 1177-1183) Samy Suissa, Ph.D., and colleagues examined health insurance information in over 103,000 individuals with COPD who used inhaled corticosteroids in the Quebec province of Canada from 1990 through 2009. Some of these stopped thier use during the study period.

The main finding was that stopping inhaled corticosteroids was associated with a 37% decrease in the rate of serious pneumonia (either requiring hospitalization or death from pneumonia).

My Comments: Both you and your health care provider should consider expected benefits and possible risks of any medication that you take. The findings of this study highlight the concern of the increased risk of pneumonia in someone taking inhaled corticosteroids and shows a decreased risk when inhaled corticosteroids are stopped.

In my practice, I advise someone with COPD to stop the medication containing an inhaled corticosteroid IF he/she has had pneumonia. I caution the individual that stopping the medication may make their breathing worse, and make sure that the person is taking both classes of different bronchodilators to improve breathing.

As always, I encourage you to discuss your individual situation with you health care provider.

 

Asthma and COPD Overlap Syndrome

Hot Topic at Respiratory Meetings – Asthma and COPD Overlap

Discussions about those individuals who have features of both asthma and COPD is a “hot topic” at medical meetings. It is important to understand this overlap, or combination, because different medications are used to treat asthma and to treat COPD (see below My Comment).

In a medical article published on-line on August 20, 2015, in the journal CHEST, Dr. Cosio and colleagues from Spain identified individuals who were considered to have both asthma and COPD. This is called asthma-COPD overlap syndrome and abbreviated ACOS.

The authors studied 831 patients diagnosed as having COPD. To identify those who also had asthma, they measured improvements in breathing tests after someone inhaled albuterol (a quick acting bronchodilator) and  examined blood tests that are usually positive in those with asthma,

Main Findings: 15% of the group were considered to have both asthma and COPD (ACOS). They were predominantly male (82%) and 63% were taking an inhaled corticosteroid medicine.

Circles show overlap between asthma and COPD. COPD includes chronic bronchitis and emphysema.

Circles show overlap between asthma and COPD. COPD includes chronic bronchitis and emphysema.

My Comment: Why is this important to you? The main reason is that inhaled corticosteroid medications are used to reduce inflammation (redness and swelling) in the breathing tubes in those with asthma. Rather, different types of inhaled bronchodilators are used to treat  those with COPD. Inhaled corticosteroids should be used to treat COPD mainly for those who have experienced frequent episodes of worsening of COPD usually due to a chest infection (called an exacerbation). One concern about use of inhaled corticosteroids in the treatment of COPD is an increased risk of pneumonia.

With any medication, there needs to be consideration of expected benefit and possible risk. You may wish to discuss this topic with your healthcare provider.